Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Honolulu, HI

February 21, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 21, 2006, 12:13 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2006, 12:13 AM HST (10:13 UTC)
Expired
Feb 21, 2006, 3:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 211015
FFWHFO
HIC007-211315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1213 AM HST TUE FEB 21 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 315 AM HST

* AT MIDNIGHT HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID
  RISE IN WATER LEVEL FROM HEAVY RAIN 8 MILES WEST OF KAPAA...OR
  ABOUT 10 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS 
  DRIFTING NORTH SLOWLY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA...KILAUEA...LIHUE...HANALEI...PRINCEVILLE...MOLOAA... 
  ANAHOLA AND HANAPEPE.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2185 15955 2185 15933 2224 15925 2226 15958

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 8:30 PM HST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 20, 8:30 PM HST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON FEB 20 2006

.SYNOPSIS...
A JETSTREAM ACROSS THE ISLANDS WILL KEEP CONDITIONS RIPE FOR
LOCALIZED HEAVY RAINFALL AND ISOLATED THUNDERSTORMS OVERNIGHT. TRADE
WINDS ARE BLOWING NOW...BUT A TROUGH EXPECTED TO FORM EAST OF THE
BIG ISLAND BY MIDWEEK WILL CAUSE WINDS TO WEAKEN AND BECOME
NORTHERLY. HOWEVER...DRIER CONDITIONS ARE EXPECTED TUESDAY INTO NEXT
WEEKEND AS A RIDGE DEVELOPS OVERHEAD. A FRONT IS EXPECTED SUNDAY AND
MONDAY.

&&

.DISCUSSION...
A 130 MPH JETSTREAM BLOWING FROM WEST SOUTHWEST TO EAST NORTHEAST
ACROSS THE MAIN HAWAIIAN ISLANDS CONTINUES TO ENCOURAGE DEEP
CONVECTION ACROSS THE WESTERN HALF OF THE ISLAND CHAIN THIS EVENING.
HEAVY SHOWERS ARE OCCURRING ACROSS THE SOUTHEAST PORTION OF
KAUAI...WITH RADAR-DERIVED RAINFALL RATES IN EXCESS OF 4 INCHES PER
HOUR NOTED NEAR KOLOA. SO FAR THIS EVENING...THE REMAINING ISLANDS
HAVE SEEN FAR LESS ACTIVITY AFTER A FAIRLY BUSY AFTERNOON. SATELLITE
IMAGERY SHOWS AN AREA OF INCREASED LOW CLOUDS AND MOISTURE MOVING
TOWARDS THE SMALLER ISLANDS FROM THE NORTHEAST. WE WILL SEE IF THE
ADDITION OF THIS MOISTURE TRIGGERS AN UPSURGE IN SHOWER ACTIVITY
EAST OF KAUAI TONIGHT. WE WILL EXTEND THE FLOOD WATCH FOR
KAUAI...OAHU AND MOLOKAI UNTIL 4 AM HST TUESDAY.

WE ARE IN THE PROCESS OF CHANGING THE GRIDDED DATABASE TO ACCOUNT
FOR A TROUGH EXPECTED TO DEVELOP EAST OF THE BIG ISLAND AT MIDWEEK
AND FOR A FRONTAL BOUNDARY TO REACH THE ISLANDS LATE NEXT WEEKEND.
SO FAR...THE MAJOR IMPACT THIS TROUGH WILL HAVE WILL BE TO DECREASE
OUR SURFACE WINDS AND SWING THEM TO NORTHERLIES. ZONAL FLOW ALOFT
EXPECTED WEDNESDAY WILL BECOME ANTICYCLONICALLY CURVED BY FRIDAY AS
AN UPPER RIDGE DEVELOPS. MODELS ACTUALLY KEEP THE ISLANDS RATHER DRY
FROM LATE WEDNESDAY INTO NEXT WEEKEND. HOWEVER...A FRONTAL BAND IS
EXPECTED TO REACH THE ISLANDS SUNDAY...STALLING ACROSS THE CENTRAL
ISLANDS MONDAY. GFS75 INCREASES RAINFALL AMOUNTS DURING THIS
TIME...AND INTRODUCES STRONGER POSTFRONTAL NORTHEAST WINDS TO FINISH
THE FORECAST PERIOD.

LATEST WEB CAMS AND OBSERVATIONS FROM SURFACE AND UPPER AIR STATIONS
INDICATE THE THREAT OF CONTINUOUS DENSE FOG ON THE BIG ISLAND
SUMMITS HAS PASSED. THEREFORE...THE DENSE FOG ADVISORY IS CANCELLED
EFFECTIVE 815 PM HST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 4 AM TUESDAY FOR KAUAI OAHU AND MOLOKAI.
&&

POWELL

In the hours before

Local storm report, Feb 20, 9:00 PM HST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST MON FEB 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      WAILUA                  22.06N 159.34W
02/20/2006                   KAUAI IN KAUAI     HI   LAW ENFORCEMENT

            LOOP ROAD CLOSURE, WAILUA HOMESTEADS

0807 PM     FLASH FLOOD      2 S KALAHEO             21.89N 159.53W
02/20/2006                   KAUAI IN KAUAI     HI   LAW ENFORCEMENT

            WAHA RD NOT PASSABLE

0807 PM     FLASH FLOOD      5 S LIHUE               21.90N 159.35W
02/20/2006                   PHZ113             HI   LAW ENFORCEMENT

            HEAVY RUNOFF NEAR PUO.

0807 PM     FLASH FLOOD      KAPAA                   22.10N 159.35W
02/20/2006                   KAUAI              HI   LAW ENFORCEMENT

            KEAPANA BRIDGE CLOSURE DUE TO FLOODING

&&

HFO
Local storm report, Feb 20, 10:12 PM HST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1012 PM HST MON FEB 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      LIHUE                   21.98N 159.35W
02/20/2006                   KAUAI              HI   EMERGENCY MNGR

            ALL ROADS AND BRIDGES ARE NOW OPEN ON KAUAI.

&&

NH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:45 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 20, 9:39 PM HSTFlash Flood WarningHFOKauai66 min
Feb 21, 3:11 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 21, 5:58 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 21, 7:20 AM HSTSpecial Marine WarningHFO110 min
Feb 21, 8:47 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 21, 11:55 AM HSTSpecial Marine WarningHFO2 hr
Feb 21, 1:48 PM HSTSpecial Marine WarningHFO71 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.